Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 23, 2018, 8:21 PM EDT for Randolph County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 8:21 PM EDT (00:21 UTC)
- Expired
- May 23, 2018, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
County Randolph County, NC
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
035
WWUS82 KRAH 240021
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT WED MAY 23 2018
NCZ022-039-240115-
Guilford NC-Randolph NC-
821 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES UNTIL 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving southeast at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity, Pleasant Garden,
Jamestown, Climax, Randleman Regional Reservior Marina and Oak Hollow
Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3592 8005 3600 8004 3606 7999 3591 7961
3570 7985 3591 8005
TIME...MOT...LOC 0020Z 312DEG 11KT 3596 7995
$$
MORROWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 23, 7:30 PM EDT, 51 minutes earlier.
Area forecast discussion, May 23, 7:30 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 730 PM EDT Wed May 23 2018 .SYNOPSIS... A cold front will approach from the northwest this afternoon, and then push southeast through central North Carolina tonight. This front will settle across South Carolina Thursday through Friday, as high pressure builds in from the northeast. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Wednesday... Mid afternoon meso analysis depicts a sfc boundary roughly west-to- east just north of the VA/NC border. A moderately unstable atmosphere lies south of this sfc feature with MLCAPE values 1500- 2000 J/kg across the region. Effective bulk shear on the order of 30- 35 kts confined to the far northeast quadrant of our forecast region, with weaker shear noted elsewhere. Convection developing along this sfc boundary, but also along a low level trough between 925-850mb, stretching from the southern Piedmont toward the Triangle region. Expect the showers and storms to erupt shortly over the northern Coastal Plain where the better shear and highest instability reside. Still appears the greatest threat for an isolated severe storms will be roughly north and east of Raleigh, with a slightly less chance over the remainder of the Piedmont. Storms that are able to maintain an updraft of sufficient depth for 15-20 minutes may produce hail. While current thinking is that most of the hail will be small, some of the convective hail parameters suggest hail to the size of quarters may occur northeast of Raleigh. The damaging wind signal is not as strong, though parameters suggest the wind threat will be highest across the far northern Piedmont into the northern Coastal Plain. Timing has not changed with the greatest coverage anticipated through 9 PM, with a slow diminishing trend in coverage/intensity thereafter. Still expect to see isolated/scattered showers occurring overnight across the southern counties as the sfc front drapes across this region. Low level nely flow behind the boundary will advect moisture below the developing frontal subsidence inversion to result in a layer of stratus late overnight into early Thursday morning across the region. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 330 PM Wednesday... Thursday and Thursday night, the sfc front should stall near or just southwest of our southern counties. Moisture pooling in vicinity of this feature should maintain mostly cloudy skies and a small threat for showers and possibly a thunderstorms, most probable during the afternoon hours. Otherwise northeast flow will temporarily usher a drier low level air mass into at least the northeast third of central NC. Potential for sfc dewpoints to lower into the upper 50s/around 60 from Raleigh north and east, and into the lower 60s in the NW Piedmont and the central Coastal Plain around GSB. Though afternoon temperatures will return to the mid 80s, the lower dewpoints will result in comfortable humidity levels. Much of the same Thursday night with more clouds SW and fewer NE. Under clear skies and calm wind regime, some of the cooler spots across the northern Coastal Plain into the northeast Piedmont should dip into the upper 50s/around 60 for overnight low temperatures. Elsewhere, min temps in the low and mid 60s will be common. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 330 PM Wednesday... Within relatively slow, blocked flow aloft across the CONUS during the medium range, the pattern over cntl NC will be dominated by a broad, re-loading trough centered over the GOM/Gulf coast states, and a downstream ridge extending across the top from the swrn N. Atlantic and cntl/ern Caribbean Sea nwwd across the upr Midwest. The (generally sly) flow between these two features will direct a plume of tropical moisture characterized by precipitable water values of 1.75 to 2.5" from the nwrn Caribbean Sea nwwd across the sern U.S., especially by early next week. At the surface, an initially cooler and drier continental air mass, accompanying modifying surface high pressure off the srn middle Atlantic coast, will extend wwd into NC on Fri. This ridge will then drift east of Bermuda through the weekend, with progressively modifying return flow throughout the sern U.S. through early next week. (Possibly tropical) low pressure over the GOM this weekend would likely meander slowly over the nrn GOM and Gulf coast states through the period owing to the ridge downstream, and over the top. Some "ring of fire" convection may skirt the wrn and srn Piedmont late Fri-Fri night, in a developing warm/moist advection regime directed there, with otherwise continued drier and more stable conditions in closer proximity to the offshore (deep layer) ridging. This regime will then likely edge ewd, with an associated good chance of showers and storms across cntl NC, on Sat. There may be a relative lull in convective probabilities/coverage, in briefly more pronounced ridging aloft downstream of the GOM low pressure, on Sun. It will then become increasingly unsettled, with high chance to likely probabilities of showers/storms, maximized with diurnal heating, Memorial Day through the middle of next week. High temperatures are likely to be near to slightly above normal, though modulated/hindered by convection/clouds especially early-mid next week, while low temperatures are likely to be a category or three above normal for the same reason. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 730 PM Wednesday... Scattered convection continues this afternoon, primarily at KRWI/KFAY with the bulk of the activity sinking south of KINT/KGSO before 8pm Wednesday. While no storms pose an immediate threat to the airport, addition develop may produce instances of sub VFR ceilings/visibilities. The threat for convection should diminish rapidly by 02z or so. After 06Z, areas of low stratus will develop in the NE low level flow behind the departing sfc cold front. Some uncertainty on timing and coverage of these low CIGS, so have kept sites VFR with CIGS dropping into the 3,000 - 4,000ft range. Periodic dips into MVFR CATs may occur on a local basis. A stable air mass will overspread the majority of the central NC Thursday and Thursday night, maintaining the VFR conditions. The only threat for isolated-scattered convection should be across the southern Piedmont, well south of the Triad, and west of KFAY.The atmosphere is projected to become increasingly moist and unstable from Friday and beyond, especially during the later half of the holiday weekend. This should lead to extended periods of sub VFR conditions, primarily related to ceilings. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...WSS SHORT TERM...WSS LONG TERM...MWS AVIATION...JJM/WSS
Hazardous weather outlook, May 23, 3:48 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 348 PM EDT Wed May 23 2018 NCZ007>011-021>028-038>043-078-240930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 348 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few strong to severe storms are possible through this evening over roughly the northern half of central North Carolina, especially to the north and east of Raleigh. Hail to the size of quarters and wind gusts over 60 mph are possible. The severe weather threat will begin to decrease shortly after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-240930- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 348 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong thunderstorm with dime size hail and wind gusts around 45 mph will be possible through 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 6:05 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
605 PM EDT WED MAY 23 2018
NCZ084>086-088-232300-
Scotland NC-Richmond NC-Hoke NC-Cumberland NC-
605 PM EDT WED MAY 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND...SOUTHEASTERN
RICHMOND...SOUTHERN CUMBERLAND AND SOUTHERN HOKE COUNTIES UNTIL 700
PM EDT...
At 605 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles south of
Fayetteville to 6 miles southwest of Hamlet. Movement was east at 25
mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Laurinburg, Rockingham, Raeford, Hamlet, Maxton,
Antioch, Jerome, Hope Mills and Dobbins Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3480 7968 3481 7982 3485 7990 3491 7985
3508 7903 3496 7861 3486 7850 3483 7890
3490 7894 3495 7904 3483 7919 3484 7935
3477 7933 3463 7946
TIME...MOT...LOC 2205Z 290DEG 22KT 3496 7891 3482 7979
77Special weather statement, May 23, 7:00 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT WED MAY 23 2018
NCZ089-240000-
Sampson NC-
700 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAMPSON COUNTY
UNTIL 800 PM EDT...
At 659 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Clinton, moving southeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Harrells, Garland, Turkey and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3478 7843 3481 7845 3484 7849
3486 7850 3500 7819 3493 7815 3490 7815
3474 7820 3471 7813 3472 7811 3471 7811
3468 7816 3455 7825
TIME...MOT...LOC 2259Z 313DEG 11KT 3485 7839
77Special weather statement, May 23, 7:24 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Raleigh NC 724 PM EDT WED MAY 23 2018 NCZ022-038-039-240015- Guilford NC-Randolph NC-Davidson NC- 724 PM EDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAVIDSON... NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 815 PM EDT... At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near High Point, moving southeast at 15 mph. Half inch hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... High Point, Asheboro, Randleman, Thomasville, Archdale, Trinity, Jamestown, Randleman Regional Reservior Marina and Oak Hollow Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3591 8015 3604 8001 3588 7966 3567 7987 TIME...MOT...LOC 2324Z 308DEG 11KT 3592 7999 77
Special weather statement, May 23, 7:27 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Raleigh NC 727 PM EDT WED MAY 23 2018 NCZ026-027-041>043-240015- Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC- 727 PM EDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL WAKE...NORTHEASTERN JOHNSTON...WESTERN WILSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 815 PM EDT... At 727 PM EDT, Doppler radar was tracking a strong thunderstorm near Zebulon, or 18 miles south of Louisburg, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Wilson, Zebulon, Elm City, Bailey, Bunn, Sharpsburg, Kenly, Spring Hope, Lucama and Middlesex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. && LAT...LON 3556 7811 3585 7840 3605 7824 3584 7777 TIME...MOT...LOC 2327Z 308DEG 10KT 3584 7824 77
Special weather statement, May 23, 8:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
811 PM EDT WED MAY 23 2018
NCZ042-043-078-240115-
Johnston NC-Wayne NC-Wilson NC-
811 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHEASTERN JOHNSTON AND SOUTHWESTERN WILSON COUNTIES UNTIL 915 PM
EDT...
At 811 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bailey, or 19 miles northeast of Smithfield, moving southeast at 15
mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Goldsboro, Wilson, Fremont, Kenly, Lucama, Stantonsburg, Black Creek,
Pikeville, Eureka and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3557 7782 3548 7783 3538 7805 3570 7825
3574 7793 3558 7781
TIME...MOT...LOC 0011Z 331DEG 14KT 3569 7807
MORROWSpecial weather statement, May 23, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT WED MAY 23 2018
NCZ022-039-240115-
Guilford NC-Randolph NC-
821 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES UNTIL 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving southeast at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity, Pleasant Garden,
Jamestown, Climax, Randleman Regional Reservior Marina and Oak Hollow
Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3592 8005 3600 8004 3606 7999 3591 7961
3570 7985 3591 8005
TIME...MOT...LOC 0020Z 312DEG 11KT 3596 7995
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:09 PM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 3 hr |
| May 23, 8:11 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| May 23, 8:41 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| May 23, 8:59 PM EDT | Special Weather Statement | RAH | Randolph | 46 min |
| May 23, 9:28 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| May 23, 9:46 PM EDT | Special Weather Statement | RAH | Randolph | 59 min |
| May 23, 9:48 PM EDT | Flash Flood Warning | RAH | Randolph | 2 hr |
| May 23, 10:13 PM EDT | Special Weather Statement | RAH | Davidson | 62 min |
| May 23, 10:58 PM EDT | Areal Flood Advisory | RAH | Davidson | 111 min |
| May 24, 5:27 AM EDT | Areal Flood Advisory | RAH | Richmond, Scotland | 2 hr |
| May 24, 7:23 AM EDT | Areal Flood Advisory | RAH | Anson, Hoke, Richmond, Scotland | 112 min |
| May 24, 5:03 PM EDT | Special Weather Statement | RAH | Scotland | 57 min |
| May 24, 5:43 PM EDT | Special Weather Statement | RAH | Richmond | 62 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.